PUBLIC HEALTH ADVISORY CONCERNING FENTANYL AND FENTANYL-LACED SUBSTANCES

Opioid Overdose Response and Lay Naloxone Administration Training

Training Objectives

  • Understand lay administration of naloxone, including "Good Samaritan" protection
  • Understand signs of opioid overdose
  • Identify causes and risk factors for opioid overdose
  • Clarify what NOT to do during opioid overdose
  • Provide information that may assist in the reversal of an overdose
  • Provide certificate of training for lay administrators of naloxone

Overdose is most common when:

  • After abstaining from opioids for extended periods of time, like after being in jail, detox or drug-free treatment, you are fully susceptible to the adverse effects of opioid use.
  • When drugs are mixed, especially with alcohol or benzos.
  • When you use alone.

Recognizing an overdose in someone who has been using opioids

  • Unresponsiveness to yelling or stimulation, like rubbing your knuckles on breast bone
    • Effectively draws the line between overdosing and being really high but not overdosing
  • Slow, shallow, or no breathing
  • Turning pale, blue or gray (especially lips and fingernails)
  • Choking sounds

What NOT to do During an Overdose

DO NOT put the individual in a bath. They could drown.

DO NOT induce vomiting or give the individual something to eat or drink. They could choke.

DO NOT give over-the-counter drugs or vitamins (eg, No-Doz or niacin).  They don’t help.


Step 1 - Rub to wake

Rub your Knuckles on the bony part of the chest (sternum) to try to get them to wake up and breathe.


Step 2 - Call 911

Tell them

  • The address and where to find the person
  • A person is not breathing
  • When medics come tell them what drugs the person took if you know
  • Tell them if you gave Naloxone

 


Step 3 - If the person stops breathing, give breaths mouth to mouth or use a disposable breathing mask

 

  • Put them on their back
  • Pull the chin forward to keep the airway open put one hand on the chin, tilt the head back, and pinch the nose closed
  • Make a seal over their mouth with yours and breathe in two breaths. The Chest, not the stomach, should rise
  • Give one breath every 5 seconds

 


Step 4 - Give naloxone (discard any opened naloxone within 6 hours of using) Injectable naloxone: inject into the arm or upper outer top of thigh muscle 1cc at a time always start from a new vial 


The best place to inject naloxone is into the upper outer top of the thigh as shown here.

Intranasal naloxone: squirt half the vial into each nostril, pushing the applicator fast to make a fine mist.


Step 5 - Stay with the person and keep them breathing

 

  • Continue giving mouth to mouth breathing if the person is not breathing on their own after that administration of naloxone
  • Give second dose of naloxone after 2-5 minutes if they do not wake up and breath more than 10-12 breaths a minute
  • Naloxone can spoil their high and they may want to use again, make sure they are aware that overdosing is still possible when naloxone wears off

 


Step 6 - Place the person on their side

People can breathe in their own vomit and die. If a person is breathing put them on their side to prevent this. Naloxone can induce vomiting, this position will help protect them from inhaling that vomit.


Step 7 - Convince the person to follow the paramedics advice

If paramedics advise to proceed to an emergency room then heath care staff can

  • Relive symptoms of withdrawal
  • Prevent a second overdose
  • Observe and administer naloxone as needed
  • Assess threat of the person for other overdoses brought on by drugs other than opioids

 


Step 8 - What if police show up?

Tennessee Overdose Naloxone Law allows bystanders to administer naloxone if they suspect an overdose.